Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 11, NWS Indianapolis, IN

March 11, 2009Delaware County, Henry County, Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 11, 2009, 12:19 AM EDT for Delaware County, Henry County, Randolph County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 11, 2009, 12:19 AM EDT (04:19 UTC)
Expired
Mar 11, 2009, 12:45 AM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Delaware County, IN, Henry County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 115 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 11, 12:21 AM EDTTSTM WND GST 684 E Muncie, INREPORT FROM EMS STATION NUMBER 3

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 110419
SVRIND
INC035-065-135-110445-
/O.NEW.KIND.SV.W.0011.090311T0419Z-090311T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1219 AM EDT WED MAR 11 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DELAWARE COUNTY IN EAST CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF MUNCIE...
  NORTHEASTERN HENRY COUNTY IN EAST CENTRAL INDIANA...
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 1245 AM EDT

* AT 1216 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MUNCIE...AND MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SELMA BY 1225 AM EDT...
  PARKER CITY BY 1230 AM EDT...
  LOSANTVILLE BY 1235 AM EDT...
  FARMLAND BY 1240 AM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4002 8482 4002 8547 4030 8537 4032 8480
TIME...MOT...LOC 0419Z 268DEG 31KT 4023 8535

$$
LJ
2 follow-up statements
000 
WWUS53 KIND 110435
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1235 AM EDT WED MAR 11 2009

INC035-065-135-110445-
/O.CON.KIND.SV.W.0011.000000T0000Z-090311T0445Z/
DELAWARE-HENRY-RANDOLPH-
1235 AM EDT WED MAR 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR NORTHEASTERN HENRY...RANDOLPH AND SOUTHEASTERN DELAWARE
COUNTIES...

AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PARKER CITY...OR 9
MILES EAST OF MUNCIE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARMLAND BY 1240 AM EDT...
  RIDGEVILLE BY 1245 AM EDT...

DAMAGING WINDS UP TO 63 MPH WERE REPORTED AT THE MUNCIE AIRPORT WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

LAT...LON 4002 8482 4002 8547 4030 8537 4032 8480
TIME...MOT...LOC 0435Z 268DEG 31KT 4023 8517

$$

JOHNSON
000 
WWUS53 KIND 110444
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1244 AM EDT WED MAR 11 2009

INC035-065-135-110455-
/O.EXP.KIND.SV.W.0011.000000T0000Z-090311T0445Z/
DELAWARE-HENRY-RANDOLPH-
1245 AM EDT WED MAR 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENRY...RANDOLPH
AND SOUTHEASTERN DELAWARE COUNTIES HAS EXPIRED...

LAT...LON 4002 8482 4002 8547 4030 8537 4032 8480
TIME...MOT...LOC 0445Z 268DEG 31KT 4023 8506

$$

LAJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 12:12 AM EDT, 7 minutes earlier.

Area forecast discussion, Mar 11, 12:12 AM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1212 AM EDT WED MAR 11 2009

.AVIATION...DISCUSSION FOR 11/06Z TAFS.

AREA OF SHRA WILL MOVE ACROSS IND AND BMG EARLY BUT VSBYS LOOK TO
REMAIN VFR IN THE SHRA. THESE WILL END WITHIN THE FIRST COUPLE OF
HOURS OF THE TAF. MEANWHILE...AREA OF MVFR CIGS WAS ACROSS MUCH OF
IL AND WILL SPREAD EAST ACROSS THE TAF SITES FOR THE REMAINDER OF
THE NIGHT. THERE WILL BE SOME BREAKS IN THE MVFR CLOUD LAYER AND
SITES MAY GO VFR FOR BRIEF PERIODS. WILL KEEP THINGS SIMPLE THOUGH
AND JUST MENTION MVFR.

LOWER LEVEL MOISTURE WILL BE SCOURED OUT BY HIGH PRESSURE MOVING
INTO THE AREA AFT 12Z. THIS SHOULD BRING VFR CONDS TO ALL SITES BY
14Z. VFR EXPECTED FOR THE REMAINDER OF THE PD WITH HIGH PRESSURE IN
CONTROL.

GUSTY WINDS AROUND 30KT WILL CONTINUE THROUGH THE FIRST FEW HOURS OF
THE TAF THEN DIMINISH.

&&

.PREV DISCUSSION... /ISSUED 307 PM EDT TUE MAR 10 2009/

DISCUSSION...FORECAST FOCUS WILL BE ON THUNDERSTORMS TONIGHT.

TONIGHT...WARM MOIST AIR AHEAD OF A COLD FRONT THAT WAS OVER NW
MISSOURI AT 19Z WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT THIS
EVENING. SOME AREAS OF SUN WERE PEEKING THROUGH THE CLOUD COVER
ALLOWING TEMPS TO RISE INTO THE LOW 70S THROUGH MOST OF THE CWA.
INDIANAPOLIS HAS TIED THE MAX TEMP RECORD OF 72 SET IN 1925.  THERE
IS STILL SOME CHANCE FOR SEVERE THIS EVENING SO WILL CONTINUE TO
MONITOR CONVECTIVE POTENTIAL.

MODELS HAVE BEEN PRETTY CONSISTENT WITH FROPA FROM 03Z-05Z AND WILL
BRING SIGNIFICANTLY COLDER AIR IN TONIGHT AND TOMORROW.
WIND WILL PICK UP AHEAD OF THE FRONT AND WIND GUSTS AROUND 40 MPH
ARE POSSIBLE FOR A FEW HOURS AFTER THE FRONT PASSES.

WEDNESDAY...COLD AIR IN THE WAKE OF THE FRONT WILL ONLY ALLOW TEMPS
TO RISE INTO THE UPPER 30S AND LOWER 40S.  CLOUDS WILL CLEAR OUT AND
A SUNNY AND COLD DAY CAN BE EXPECTED.  WEDNESDAY NIGHT WILL BRING
THE COLDEST AIR SOUTH INTO CENTRAL INDIANA.  AREAS FROM LAF-OKK-MIE
WILL SEE TEENS FOR LOWS BUT A NORTH WIND AROUND 10-15 MPH WILL
PREVENT TEMPS FROM DROPPING MUCH LOWER.

THURSDAY THROUGH SATURDAY...HIGH PRESSURE WILL DRIFT EAST AND
TEMPERATURES WILL BEGIN TO REBOUND FROM THE 40S ON THURSDAY TO THE
50S BY SATURDAY.

SATURDAY NIGHT THROUGH TUESDAY...AN H5 LOW WILL MOVE FROM THE SOCAL
COAST TO THE PLAINS AS IT WEAKENS.  WARM MOIST FLOW AHEAD OF THE
SYSTEM WILL BRING A CHANCE OF RAIN TO CENTRAL AND SOUTHERN INDIANA
LATE IN THIS WEEK.  A SECOND H5 TROF APPOROACHES FROM THE PAC NW AND
WILL FOLLOW THE AFOREMENTIONED WAVE BRINGING ANOTHER ROUND OF PRECIP
TO THE EARLY PART OF NEXT WEEK.  TEMPERATURES WILL BE MILD IN THE
MID AND UPPER 50S.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JOHNSON
PUBLIC...SALLY
Hazardous weather outlook, Mar 10, 4:07 AM EDT, 20 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 AM EDT TUE MAR 10 2009

INZ030-031-036>042-044>049-052>057-061>065-068>072-110815-
CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
407 AM EDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS CENTRAL INDIANA
TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS MORNING AND AGAIN THIS AFTERNOON
AND EVENING. SOME STORMS COULD BE SEVERE THIS AFTERNOON AND
EVENING. THE MAIN THREATS INCLUDE DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL AND LIGHTNING. AN ISOLATED TORNADO CANNOT BE
RULED OUT.

FURTHERMORE...WINDS ARE EXPECTED TO GUST TO 35 MPH THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028-029-035-043-051-060-067-110815-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-VIGO-SULLIVAN-KNOX-
407 AM EDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS CENTRAL INDIANA
TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS MORNING AND AGAIN THIS AFTERNOON
AND EVENING. SOME STORMS COULD BE SEVERE THIS AFTERNOON AND
EVENING. THE MAIN THREATS INCLUDE DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL AND LIGHTNING. AN ISOLATED TORNADO CANNOT BE
RULED OUT.

FURTHERMORE...WINDS ARE EXPECTED TO GUST TO 35 MPH THIS AFTERNOON
AND TONIGHT.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE TIPPECANOE AND WABASH
RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FLOODING WILL CONTINUE ALONG THE WABASH AND TIPPECANOE RIVERS.
HEAVY RAINFALL TONIGHT THROUGH TUESDAY NIGHT COULD MAKE THIS
FLOODING WORSE...ESPECIALLY IF THE AXIS OF HEAVY RAINFALL SETS UP
ALONG THE TIPPECANOE BASIN. SEE THE LATEST HYDROLOGIC STATEMENT
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 10:59 PM EDTWind AdvisoryINDBoone, Carroll, Clay, Clinton, Delaware, Fountain and 21 more9 hr
Mar 10, 11:28 PM EDTSevere Thunderstorm WarningINDClinton, Delaware, Hamilton, Howard, Madison, Tipton47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.